“Bleeding Gums, Coumadin & A-Fib After Heart Valve Surgery?” Asks Laura

Given the recent post about endocarditis, swine flu and heart valves, I’ve received several emails about these topics. Laura just sent me an interesting question asking for your help about dental cleanings, gum bleeding and atrial fibrilation.

 

Laura writes, “Hi Adam, I had double valve replacement surgery a little over a year ago and have been feeling very good. Then, I went to the dentist for my routine cleaning. I took my usual prophylactic antibiotics. My gums bled almost all day because of the Coumadin. Then, I started getting irregular beats that feel like borderline atrial fibrillation (a-fib). This happened to me six months ago as well. It took about 10 days for it to go away. Has anybody else had this experience? What can I do about it? Thanks, Laura”

Unlike Laura, I did not experience the complications referenced above. That said, I was hoping you might be able to help her. If you experienced issues with gum bleeding and a-fib after heart valve replacement or heart valve repair surgery, could you help her by leaving a comment? To do so, simply click here.

In advance, thanks for sharing your thoughts with Laura.

Keep on tickin!

Adam Pick
Written by Adam Pick

Adam Pick is a patient, author of The Patient's Guide To Heart Valve Surgery and the founder of HeartValveSurgery.com.

To learn how Adam has helped millions of people with heart valve disease, watch Adam's video, subscribe to his free newsletter, or visit his Facebook, or Twitter pages.

  • Rita

    Hi Laura,

    I too had all those symptoms. I was on coumadin for the initial 90 day protocol and thank goodness. I couldn’t even bite into a soft breaded sandwich without blood on my bread. Plus the a fib I went into right after surgery in the hospital and now am dealing with ventricular tach – everyone tells me all from surgery.

    At the time of getting coumadin I participated in a study done by Mayo clinic and my ins co – it was for testing individuals sensitivity to coumadin. My results were I was very sensitive and would need a lesser dose. Now if the Dr’s would have listened I could have saved myself a lot of heart ache ( no pun intended)

    Rita

  • Vernon Young

    Hi Adam!

    You were my angel three days before my aortic valve surgery. My surgeon replaced my defective bicuspid valve with a St. Jude artivicial valve. And, of course, I was placed on Coumadin therapy following surgery. I have to take this drug for the remainder of my life. As for bleeding gums, get a very soft toothbrush and be careful when you are brushing not to do it too hard. I take Amiodarone to control atrial fibulation and atrial flutter. I started with 200mg but had to boost it to 300mg after having 3 cardioversions. Amiodarone enhances the effects of Coumadin (Warfarin) therapy so it is a good idea to have weekly blood tests – you might suggest getting the blood testing equipment and receive the necessary training for self-administration. Since the increase in Amiodarone I haven’t experienced any futher major problems with atrial fib or flutter. We’re just hoping that is all we have to do. For those who have mechanical valves, you may be hearing more heart noise. Mine made it difficult to sleep for several months. Another heart patient suggested that I use something to create a soft noise in the background. I have this clock that has 6 different sound tracks and it does let me sleep. It seems that when the mind is fixed on an outside sound source that the heart valve is ignored to a substantial degree.

  • Richard Canaan

    I am now 21 days out of surgery. To clarify that comment, 21 days from the first surgery. I needed to have a repeat surgery due to blood collecting in the heart cavity. Upon release from ICU after first surgery, went to CCU and 5 minutes later the heart went from normal sinus to A-Fib. Back to ICU where they put me on several differtent meds. Around 0230 the next morning, the heart returned to normal sinus. This averted the use of the paddels to atempt to shock the reversion.

  • Lilo A.

    Hi, Laura, my husband had an aortic valve replaced last week, mechanical, and is on coumadin. He also reverted back to A-fib. We were instructed to use dental floss carefully to avoid bleeding at home. Prior to dental visits he has to take the antibiotics.

  • Ron Wells

    Laura
    After taking Coumadin for over 30 years and have experience with bleeding, I offer you my solution.
    I use a Sonicare Electric toothbrush at least twice a day. I brush two minutes on my teeth then two minutes on my gums. When I have my teeth cleaned, I have no bleeding. My INR stays about 3.0 so I do bleed with minor cuts and scrapes. Good luck to you.

  • Dave

    Hi Laura,
    I’m a dental hygienist in the UK. I regularly see patients on warfarin [coumadin]. I am also a heart patient myself – I had an MI last year, was resusitated and had two stents subsequently so I have now more personal cardiac knowledge than I really wanted! 8-)

    As far as hygiene treatment goes, you can expect some bleeding if you’re on warfarin. Usual guidelines are to see patients below INR3.5. If the INR is >4.0 then I would normally liase with the cardiac consultant and have the INR reduced prior to treatment if possible. It is vital that your gums are maintained as well as possible a) to prevent bleeding when treated b) reduce the already low chance of self infection. This means careful toothbrushing and interdental cleaning every day eg. floss and/or bottle brushes. It also means regular exams and hygienist appointments to help you get the best from your own homecare – we’re not here to lecture or tell you off but to help you acheive the best possible oral health in order to maintain your general health.

    If I was seeing you I would also scale your teeth using a piezoelectric powered scaler as these are very gentle yet effective removers of tartar and bacterial biofilm deposits and cause very little trauma to the gums thus preventing bleeding though dependant on the current gum condition there may well be some bleeding despite all precautions. This may well continue for a while dependant on your INR score. Cold water rinses may help reduce/stop this more quickly. Sucking an ice cube may help.

    The AF may be nothing more than a reaction to the stress of a dental appointment. Especially if you’ve had a troubled experience before – have a chat with your cardiac consultant. It’s also worth having a chat with your dentist/hygienist. They may be unaware of the post treatment problems you’re having and may be able to help you get the most from your dental treatment with maximum comfort.

    Hope this helps. Not sure how this board works but I’m happy for the admin to pass any emails youmay wish to send on to me if I can help further

    Dave

Have A Question? Call Us at (888) 725-4311

HeartValveSurgery.com
P.O. Box 4049
Redondo Beach, CA 90277
Phone: (888) 725-4311